|Year : 1974 | Volume
| Issue : 2 | Page : 34-35
Lenticular deposits associated with chloroquine Keratopathy
Sardari Lal, AK Gupta
Department of V.D. & Dermatology, Jawaharlal Institute of Post-graduate Medical Education & Research, Pondicherry, India
Department of V.D. & Dermatology, Jawaharlal Institute of Post-graduate Medical Education & Research, Pondicherry
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Lal S, Gupta A K. Lenticular deposits associated with chloroquine Keratopathy. Indian J Ophthalmol 1974;22:34-5
|How to cite this URL:|
Lal S, Gupta A K. Lenticular deposits associated with chloroquine Keratopathy. Indian J Ophthalmol [serial online] 1974 [cited 2021 Jan 21];22:34-5. Available from: https://www.ijo.in/text.asp?1974/22/2/34/31369
An association of lenticular deposits with chloroquine therapy has been observed occasionally but the lenticular deposits have not so far been attributed to the drug.  In the present report, we document a case of lepromatous leprosy who showed lenticular deposits along with chloroquine keratopathy, both of which decreased on discontinuing chloroquine therapy.
| Case Report|| |
J, 30 years old male, was diagnosed as suffering from lepromatous leprosy in April 1969. He was having numerous papules and nodules all over the body. Slit smear from rodules showed 6 + bacteriological index. He was put on dapsone 10 mgms. twice a week. In December 1969, he reported back with fever, joint pains and oedema of feet (lepra reaction). Dapsone therapy was stopped and he was put on chloroquine in the dosage of 250 mgms. thrice a day. The patient continued to take chloroquine intermittently till May 1972, when he was free from any signs of reaction; he was put on dapsone in the dosage of 5 mg. twice a week.
In April 1973, patient reported back with complaints of oedema of hands and feet, fever and painful nodular skin eruption of one week duration. There were no ocular complaints. The patient stated that he had been taking chloroquine intermittently. Face showed pallor and puffiness around the eye-lids. The hands and feet showed pitting oedema. Erythematous tender nodules were present on the limbs and trunk. Examination of urine showed presence of bile pigments but no sugar or albumin. Blood urea was 34 mgms.%. Serum bilirubin was 0.57 mgms.% and zinc turbidity 9.2 units, serum thymol turbidity 4.5 units. Haemoglobin was 9 gms. Total leucocyte count was 18,200 m.m., neutrophils 70%, eosinophils 6% and lymphocytes 24%. Erythrocyte sedimentation rate was 60 ntm 1st hour Westergrens. Skin biopsy showed features of lepramatous leprosy and increased pigment in basal cell layer. X-ray chest did not show any abnormality.
Visual acuity, visual fields, colour vision, accomodation-convergence and ocular fundi Here found to be normal. Slit lamp examination of the eyes revealed the presence of fine, faintly brownish, discrete deposits in the superficial layer of the lower half of the cornea on both sides; the deposits were arranged in an irregular wavy pattern extending from the centre to the periphery. Similar deposits were seen on the anterior surface of the lens in its axial part in the form of a round area in both eyes.
Patient was admitted in the hospital and given high carbohydrate diet, prednisolone and tetracycline. Skin lesions subsided and oedema of hands, feet and lower eye lids disappeared. Serum bilirubin was 0.5 mgms.%, serum zinc turbidity 8.8 units and serum thymol turbidity 4.4 units. Examination of urine did not show bile pigments.
Four months after discontinuing chloroquine, corneal deposits were less marked. Lenticular deposits had also become less and they formed a spindle pattern on the right side and an irregular star figure on the left side.
| Discussion|| |
Hobbs et al  noted anterior subcapsular snowflake opacities in some patients receiving chloroquine. Okund et al  observed a sheet like opacity in the inferior temporal periphery of the posterior cortex of the right lens in one out of eight patients of chloroquine retinopathy. Henkind and Rothfield  observed lens opacities in the posterior subcapsular region in 37% of 56 clinic patients taking antimalarial medication; they saw unusual bilateral posterior subcapsular opacities in axial area along with chloroquine keratopathy in a fourteen year old boy with leprosy.
Lenticular deposits, although occasionally observed in association with other ocular toxicity of chloroquine, have not so far been attributed to the drug. Our patient was advised to take chloroquine for lepra reaction and continued to take the drug intermittently for more than three years. Examination under slit lamp showed lens deposits on the anterior surface in axial part along with corneal deposits in both eyes. Four months after discontinuing chloroquine, corneal as well as lenticular deposits decreased significantly. Thus, it appears to us that lenticular deposits in our patient are also due to chloroquine.
| Summary|| |
A case of a 30 year-old male suffering from lepromatous leprosy, who showed lenticular deposits along with chloroquine keratopathy is reported. Corneal as well as lenticular deposits decreased on discontinuing chloroquine therapy.
| References|| |
Bernstein, H.N., 1967, Survey Ophthal.
Henkind, P. and Rothefield, N. F.
1963, New Eng. J. Med.
Hobbs, H. E., Eradie, S. P. and Sommeriville, F., 1961, Brit. J Ophthal, 45,
Okund, E., Gouras, P., Bernstein, H. and Sallamann, L.V. 1963, Arch. Ophthal.